Ohio, 2012

Hail and Damaging Winds in Ohio, July 24, 2012

July 24, 2012 · NWS PBZ · 4 events in 1 county or zone

Scattered severe thunderstorms developed across the Upper Ohio Valley to Garrett county Maryland ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across the Upper Ohio Valley to Garrett county Maryland ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 5:08 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 24, 5:08 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT TUE JUL 24 2012

.SYNOPSIS...
AS A COLD FRONT MOVES THROUGH TODAY...SEVERE WEATHER COULD IMPACT
LOCATIONS TO THE SOUTH OF PITTSBURGH. ANOTHER FRONT WILL BRING
SCATTERED THUNDERSTORMS FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT IS CURRENTLY DRAPED ACROSS LOWER MICHIGAN...EXTENDING
EAST TO JUST NORTH OF LAKE ERIE. THE FRONT WILL DROP SOUTH THROUGH
THE REGION TODAY...WITH ENHANCEMENT PROVIDED BY AN UPPER LEVEL
SHORTWAVE THAT IS EXPECTED TO TRACK FROM WISCONSIN SOUTHEAST INTO
NORTH CAROLINA. WHILE EFFECTIVE SHEAR VALUES AROUND 30-35 KTS ARE
EXPECTED TO TRACK ALONG THE FRONT...MODERATE CAPE VALUES WILL
PRIMARILY REMAIN SOUTH OF THE MASON-DIXON LINE. AS A RESULT...THINK
THAT BEST LOCAL POTENTIAL FOR SEVERE WILL REMAIN GENERALLY SOUTH OF
A LINE FROM ZANESVILLE TO MORGANTOWN. HOWEVER...IMPORTANT TO NOTE
THAT SPC SLIGHT RISK FOR SEVERE WEATHER INCLUDES ALL LOCATIONS SOUTH
OF A LINE FROM NEW PHILADELPHIA TO WHEELING AND LATROBE. WITH THE
SHORTWAVE RACING SOUTHEAST...BEST CHANCE FOR ANY PRECIPITATION
SHOULD BE LATE MORNING AND THE EARLY AFTERNOON...PROVIDING ANOTHER
POTENTIAL LIMITING FACTOR FOR SEVERE WEATHER. EXPECT DRY
CONDITIONS EVERYWHERE TONIGHT...AND MUCH COOLER/DRIER AIR. LOWS
SHOULD DROP INTO THE 50S IN ALL LOCATIONS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
TODAY/S FRONT SHOULD LIFT BACK TO THE NORTH WEDNESDAY AND WEDNESDAY
NIGHT AS A WARM FRONT. STILL UNSURE AS TO JUST HOW PRECIPITATION THE
FRONT WILL GENERATE ON ITS RETURN TRIP. 00Z MODEL RUNS HAVE
ACCELERATED THE WARM FRONT PASSAGE...AND NOW SHOW THAT THE FRONT
WILL LIKELY MOVE THROUGH WEDNESDAY EVENING. THIS TIMING SHOULD LIMIT
DIURNAL ENHANCEMENT OF SHOWERS/STORMS. THE FASTER TIMING WILL ALSO
KEEP WEDNESDAY NIGHT LOWS A BIT HIGHER AS WELL WITH THE REGION
RETURNING TO THE WARM SECTOR MORE QUICKLY.

LOW PRESSURE WILL TRACK FROM LOWER MICHIGAN TOWARDS NEW ENGLAND ON
THURSDAY...DRAGGING A COLD FRONT TO THE SOUTHEAST. WITH THE FRONT
SLIDING THROUGH THE REGION SLOWLY...THIS COULD PROVIDE AN EXTENDED
PERIOD FOR SHOWERS AND STORMS FOR ALL OF THURSDAY AND FRIDAY. ANY
POTENTIAL FOR SEVERE WEATHER ON THURSDAY WILL BE DEPENDENT ON
LOCATION OF THE FRONT. FOR NOW...SPC HAS DEPICTED A BROAD AREA FOR
SEVERE POTENTIAL ON THURSDAY..INCLUDING THE ENTIRE FORECAST AREA.

THURSDAY APPEARS TO BE THE WARMEST DAY WHILE THE REGION IS IN THE
WARM SECTOR...WITH TEMPERATURES AROUND 90. TEMPS SHOULD BE SEASONAL
FOR WEDNESDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
LATEST MEDIUM RANGE MODELS STILL DIG A SHORT WAVE TROUGH ACROSS THE
GREAT LAKES REGION FRIDAY AND SLOWLY MOVE THE TROUGH AXIS MOVE EAST
TO THE NEW ENGLAND COAST BY MONDAY.

KEPT SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FRIDAY
NIGHT AND SATURDAY...WITH DRY WEATHER EXPECTED SUNDAY INTO MONDAY
AS THE UPPER TROUGH MOVES EAST AND A WEAK SURFACE HIGH BRINGS
DRIER AIR IN FROM THE NORTHWEST.

FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND NEAR NORMAL
THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SHRTWV IN NW FLOW WL SUPPORT MOIST...DEEP CONVECTION ALONG SWD SAGGING
CDFNT TODAY. THIS WEATHER IS EXPECTED TO AFFECT PORTS FM PIT SWD
WITH MVFR/ISOLD IFR CONDITIONS AND TAFS HAVE BEEN CONSTRUCTED
ACCORDINGLY USING THE LATEST HRRR TIMING AND GENL PLACEMENT.

OTHERWISE SFC WND WL VEER TO THE W AND NW WITH PASSAGE OF THE SFC
REFLECTION. BUILDING SFC HIGH IS EXPECTED TO RESULT IN VFR
CONDITIONS AT ALL PORTS BY LATE AFTN.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
GENL VFR...BUT WITH PERIODIC CHCS FOR TSRA/ASSOCIATED RESTRICTIONS
ARE EXPECTED FOR THE REMAINDER OF THE WEEK AS A SERIES OF SHRTWVS
TRACK ACRS THE UPR OH VALLEY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 24, 2:24 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 AM EDT TUE JUL 24 2012

MDZ001-OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-
012-021>023-041-251200-
GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
324 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS DAMAGING WINDS...ALTHOUGH LARGE HAIL IS A SECONDARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-251200-
CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-
324 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 5:40 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 AM EDT TUE JUL 24 2012

PAZ014-022-073-241130-
ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
640 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT BUTLER...EXTREME NORTHWESTERN
WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES...

AT 636 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BUTLER...MOVING SOUTHEAST AT 30 MPH.

EXPECT HEAVY DOWNPOURS AND GUSTY WINDS AS THIS STORMS MOVES THROUGH.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HOOKER...             BUTLER...             CHICORA...
  LERNERVILLE...        SARVER...             KITTANNING...
  FORD CITY...          CROOKED CREEK LAKE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4080 7933 4059 7951 4090 8009 4105 7996
Special weather statement, Jul 24, 6:25 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 AM EDT TUE JUL 24 2012

OHZ040-041-050-PAZ020-021-029-WVZ001-002-241215-
ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-
JEFFERSON OH-WASHINGTON PA-
725 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT HANCOCK...NORTHEASTERN BROOKE...
NORTHEASTERN CARROLL...NORTHEASTERN JEFFERSON...NORTHWESTERN
WASHINGTON...SOUTHERN COLUMBIANA...SOUTHWESTERN BEAVER AND WEST
CENTRAL ALLEGHENY COUNTIES...

AT 724 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
MILLPORT...MOVING SOUTHEAST AT 30 MPH.

EXPECT HEAVY DOWNPOURS HAIL AND GUSTY WINDS AS THIS STORM MOVES
THROUGH.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MILLPORT...           LISBON...
  GUILFORD LAKE STATE PARK...                 SALINEVILLE...
  HAMMONDSVILLE...      WELLSVILLE...         NEWELL...
  EAST LIVERPOOL...     CHESTER...
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  NEW CUMBERLAND...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-376 BETWEEN MILE MARKERS 49 AND 53.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4052 8021 4031 8046 4069 8101 4083 8085
Special weather statement, Jul 24, 6:35 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT TUE JUL 24 2012

PAZ014-020>023-073-074-241200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-INDIANA PA-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
735 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN BEAVER...NORTHERN
ALLEGHENY...NORTHERN WESTMORELAND...SOUTHERN ARMSTRONG...SOUTHERN
BUTLER AND SOUTHWESTERN INDIANA COUNTIES...

AT 730 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
SOUTHEAST OF BEAVER FALLS TO 3 MILES WEST OF INDIANA...MOVING
SOUTHEAST AT 25 MPH.

EXPECT HEAVY RAINS GUSTY WINDS AND HAIL AS THESE STORMS MOVE THROUGH.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SHELOCTA...           MARS...               INDIANA...
  FREEPORT...           CROOKED CREEK LAKE PARK...
  BEAVER FALLS...       BEAVER...             CRANBERRY...
  LEECHBURG...          NATRONA HEIGHTS...    VANDERGRIFT...
  HOMER CITY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-279 BETWEEN MILE MARKERS 2 AND 13.
I-579 NEAR MILE MARKER 1.
I-376 BETWEEN MILE MARKERS 31 AND 84.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 61 AND 84.
I-76 BETWEEN MILE MARKERS 19 AND 57.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4041 7896 4040 7896 4037 7899 4036 7899
      4034 7901 4047 8018 4080 8045 4066 7914
      4042 7895

The radar

The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Columbiana

When
July 24, 6:44 AM EST
Where
Columbiana County, 0.52 mi W of Wellsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -80.660

Thunderstorm Wind, Columbiana

When
July 24, 6:50 AM EST
Where
Columbiana County, 0.69 mi S of Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.770, -80.770

Emergency management reported trees and power lines down, as well as shingles and siding ripped off homes.

Hail, Columbiana

When
July 24, 6:56 AM EST
Where
Columbiana County, 0.52 mi W of Wellsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.600, -80.660

Thunderstorm Wind, Columbiana

When
July 24, 6:58 AM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.760, -80.940

Law enforcement reported numerous trees and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402030, 402034, 402032, 402035.